Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Memphis, TN

April 3, 2015Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2015, 6:36 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2015, 6:36 PM CDT (23:36 UTC)
Expired
Apr 3, 2015, 7:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Itawamba County, MS, Lee County, MS

The radar

The Columbus AFB radar (KGWX), 54 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 6:44 PM CDTHAIL 11 Nw Saltillo, MSINCH HAIL AND 50 MPH WINDS CROSSING US-45.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 516 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-578 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
516 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WUUS54 KMEG 032336
SVRMEG
MSC057-081-040015-
/O.NEW.KMEG.SV.W.0053.150403T2336Z-150404T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
636 PM CDT FRI APR 3 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 715 PM CDT

* AT 636 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SALTILLO...
  OR 7 MILES SOUTH OF BALDWYN...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TUPELO...FULTON...BALDWYN...SALTILLO...GUNTOWN...MANTACHIE...
  TREMONT...PRATTS FRIENDSHIP...SANDY SPRINGS...BLAIR...FAIRVIEW...
  CLAY...BEECH SPRINGS...EASTMAN...EGGVILLE...INDIAN HILLS...FROG
  ISLAND...UNITY...CHAPELVILLE AND BOUNDS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3418 8819 3433 8878 3449 8874 3448 8854
      3447 8854 3446 8816
TIME...MOT...LOC 2336Z 279DEG 45KT 3439 8866 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
180 
WWUS54 KMEG 032350
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
650 PM CDT FRI APR 3 2015

MSC057-081-040015-
/O.CON.KMEG.SV.W.0053.000000T0000Z-150404T0015Z/
ITAWAMBA MS-LEE MS-
650 PM CDT FRI APR 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR ITAWAMBA AND EAST CENTRAL LEE COUNTIES...

AT 650 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANTACHIE...OR
7 MILES NORTHWEST OF FULTON...AND IS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FULTON...MANTACHIE...TREMONT...SANDY SPRINGS...FAIRVIEW...CLAY...
EASTMAN...EGGVILLE...BOUNDS CROSSROADS...KIRKVILLE AND UNITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3418 8819 3429 8862 3447 8855 3448 8854
      3447 8854 3446 8816
TIME...MOT...LOC 2350Z 279DEG 45KT 3436 8846 

HAIL...1.00IN
WIND...60MPH
 
$$
755 
WWUS54 KMEG 032355
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
655 PM CDT FRI APR 3 2015

MSC081-040004-
/O.CAN.KMEG.SV.W.0053.000000T0000Z-150404T0015Z/
LEE MS-
655 PM CDT FRI APR 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3419 8819 3418 8819 3427 8855 3437 8852
      3442 8847 3447 8848 3446 8816
TIME...MOT...LOC 2354Z 279DEG 45KT 3435 8839 

$$

MSC057-040015-
/O.CON.KMEG.SV.W.0053.000000T0000Z-150404T0015Z/
ITAWAMBA MS-
655 PM CDT FRI APR 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN ITAWAMBA COUNTY...

AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRVIEW...OR
NEAR FULTON...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FULTON...MANTACHIE...TREMONT...SANDY SPRINGS...FAIRVIEW...CLAY...
EASTMAN AND BOUNDS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3419 8819 3418 8819 3427 8855 3437 8852
      3442 8847 3447 8848 3446 8816
TIME...MOT...LOC 2354Z 279DEG 45KT 3435 8839 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:33 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 3, 6:33 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
633 PM CDT FRI APR 3 2015

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT FRI APR 3 2015/

DISCUSSION...20Z SURFACE ANALYSIS THIS AFTERNOON PLACES A COLD
FRONT FROM SOUTHERN INDIANA BACK THROUGH THE MISSOURI BOOTHEEL AND
NORTHEAST ARKANSAS. THE LOW LEVEL CAPPING INVERSION FROM EARLIER
TODAY HAS WEAKENED AS A SUBTLE SHORTWAVE TROUGH IS MOVING ACROSS THE
MIDDLE/LOWER MISSISSIPPI VALLEYS. THIS HAS RESULTED IN THE
DEVELOPMENT OF A LINE OF SHOWERS AND THUNDERSTORMS LOCATED ALONG
THE FRONT WITH SOME SCATTERED SHOWERS OCCURRING BOTH AHEAD AND
BEHIND THE FRONT. AS OF 3 PM CDT...TEMPERATURES ACROSS THE MID
SOUTH RANGE FROM THE MIDDLE 70S TO LOWER 80S WITH THE WARMEST
READINGS ACROSS NORTHEAST MISSISSIPPI. MEANWHILE...BEHIND THE
FRONT TEMPERATURES HAVE ALREADY FALLEN BACK INTO THE MIDDLE 50S
ACROSS PORTIONS OF NORTHEAST ARKANSAS.

THE AFOREMENTIONED COLD FRONT WILL GRADUALLY MOVE EAST OF THE
MISSISSIPPI RIVER ACROSS THE REMAINDER OF THE MID SOUTH THIS
EVENING. LAPS ANALYSIS INDICATES SURFACE BASED INSTABILITY AT BEST
HAS BEEN AROUND 1300 J/KG THIS AFTERNOON. CONVECTIVE TRENDS THUS
FAR HAVE BEEN RELATIVELY UNIMPRESSIVE AS WATER VAPOR SATELLITE
INDICATES THE NEAREST UPPER LEVEL FORCING HAS REMAINED WELL
NORTHEAST OF THE REGION ACROSS THE OHIO VALLEY. A FEW STRONG TO
PERHAPS SEVERE THUNDERSTORMS ARE STILL POSSIBLE THROUGH EARLY
EVENING WITH LARGE HAIL AND DAMAGING WINDS AS THE PREDOMINANT
SEVERE WEATHER THREATS IF ANY STORMS REACH SEVERE LIMITS.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ACROSS THE MID SOUTH
LATE TONIGHT INTO SATURDAY NIGHT. TEMPERATURES WILL BE MUCH
COOLER ON SATURDAY WITH HIGHS BEING COOLER IN THE LOWER TO MIDDLE
60S. CLEAR SKIES...LIGHT/NEARLY CALM WINDS AND TEMPERATURES
FALLING BACK INTO THE MIDDLE 30S ACROSS WEST TENNESSEE NEAR THE
TENNESSEE RIVER MAY BE CONDUCIVE FOR THE FORMATION OF PATCHY FROST
LATE SATURDAY NIGHT.

MODELS INDICATE THE COLD FRONT WILL RETURN BACK NORTH AS A WARM
FRONT SUNDAY INTO MONDAY...RESULTING IN A RETURN OF
SHOWER/THUNDERSTORM CHANCES ACROSS THE MID SOUTH. LONG TERM MODELS
INDICATE THE LOWER MISSISSIPPI WILL REMAIN IN THE WARM SECTOR NEXT
WEEK WITH CHANCES FOR AT LEAST ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF THE PERIOD AS SUBTLE SHORTWAVE
TROUGHS EMBEDDED WITHIN SOUTHWEST FLOW ALOFT MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY. TIMING OF THESE SUBTLE MID LEVEL FEATURES IS
DIFFICULT THIS FAR OUT AND WILL KEEP POPS LOW FOR NOW. AT THIS
TIME IT APPEARS BETTER CONVECTIVE CHANCES MAY BECOME NEXT THURSDAY
NIGHT INTO FRIDAY AS ANOTHER FRONT MOVES THROUGH THE REGION.

CJC

&&

.AVIATION...
00Z TAFS

SURFACE COLD FRONT AND ATTENDANT TSRA WAS 20NW OF TUP AT 2330Z.
THIS FRONT SHOULD CLEAR TUP WITHIN THE HOUR. POST FRONTAL MVFR
SHOULD PREVAIL AT MEM AND MKL INTO MIDEVENING...WITH VFR LIKELY
ARRIVING AT TUP LATE THIS EVENING. STRONG NORTH WINDS AND DRY AIR
SHOULD PRECLUDE POST FRONTAL FOG CONCERNS AREAWIDE OVERNIGHT.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 3, 3:36 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT FRI APR 3 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
336 PM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF WEST TENNESSEE AND NORTH MISSISSIPPI THIS AFTERNOON THROUGH EARLY
EVENING...WITH A SLIGHT RISK ACROSS THE REMAINDER OF THE MID SOUTH
EAST OF THE MISSISSIPPI RIVER. LARGE HAIL AND DAMAGING WINDS WILL BE
PREDOMINANT THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.
LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE.

THE BEST THREAT FOR SEVERE WEATHER WILL BE THIS AFTERNOON
CONTINUING INTO EARLY THIS EVENING ACROSS NORTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE IN MEMPHIS.

In the hours before

Local storm report, Apr 3, 3:28 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     GARLAND                 35.59N 89.75W
04/03/2015                   TIPTON             TN   PUBLIC

            SOME TREES SNAPPED IN TWO AND SOME UPROOTED FROM STRONG
            WINDS.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:48 PM CDTSevere Thunderstorm WarningMEGTallahatchie42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.